Alert archive / Alabama / Wind Advisories in 2023
Wind Advisory 10, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Mar 24, 2023, 12:07 PM CDT for 27 counties in Alabama. It took effect at Mar 24, 2023, 7:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2023, 12:07 PM CDT (17:07 UTC)
- In effect from
- Mar 24, 2023, 7:00 PM CDT
- Expired
- Mar 25, 2023, 7:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Birmingham, AL
All 27 counties
Autauga County, AL, Bibb County, AL, Blount County, AL, Calhoun County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Marengo County, AL, Marion County, AL, Perry County, AL, Pickens County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 25 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625 WWUS74 KBMX 241707 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1207 PM CDT Fri Mar 24 2023 ALZ011>015-017>028-030>036-039>041-250315- /O.NEW.KBMX.WI.Y.0010.230325T0000Z-230325T1200Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa- Marengo-Dallas-Autauga- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Demopolis, Linden, Selma, and Prattville 1207 PM CDT Fri Mar 24 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT SATURDAY... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Northwestern and central portions of central Alabama. * WHEN...From 7 PM this evening to 7 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
614 WWUS74 KBMX 250139 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 839 PM CDT Fri Mar 24 2023 ALZ011>015-017>028-030>036-039>041-251200- /O.CON.KBMX.WI.Y.0010.000000T0000Z-230325T1200Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa- Marengo-Dallas-Autauga- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Demopolis, Linden, Selma, and Prattville 839 PM CDT Fri Mar 24 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT SATURDAY... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Northwestern and central portions of central Alabama. * WHEN...From 7 PM this evening to 7 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
316 WWUS74 KBMX 250911 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 411 AM CDT Sat Mar 25 2023 ALZ011>015-022-023-030-031-251015- /O.CAN.KBMX.WI.Y.0010.000000T0000Z-230325T1200Z/ Marion-Lamar-Fayette-Winston-Walker-Pickens-Tuscaloosa-Sumter- Greene- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Carrollton, Tuscaloosa, Livingston, and Eutaw 411 AM CDT Sat Mar 25 2023 ...WIND ADVISORY IS CANCELLED... Gusts have fallen below advisory criteria across western parts of Central Alabama, prompting cancellation of the Wind Advisory for those counties. $$ ALZ017>021-024>028-032>036-039>041-251200- /O.CON.KBMX.WI.Y.0010.000000T0000Z-230325T1200Z/ Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby- St. Clair-Talladega-Clay-Hale-Perry-Bibb-Chilton-Coosa-Marengo- Dallas-Autauga- Including the cities of Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Demopolis, Linden, Selma, and Prattville 411 AM CDT Sat Mar 25 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Northwestern and central portions of central Alabama. * WHEN...Until 7 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Mar 24, 6:37 AM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Mar 24, 6:37 AM CDT, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 637 AM CDT Fri Mar 24 2023 ...New AVIATION... .SHORT TERM... (Today through Saturday) Issued at 312 AM CDT FRI MAR 24 2023 It is a much warmer night than the previous several days, with lows in the 60s overnight. There is potential for low clouds and/or foggy conditions to develop this morning across the southern and southeastern parts of the area before skies clear and temps warm into the mid to upper 80s this afternoon. Surface winds will increase during the evening hours, with gusts upwards of 30kts possible going into the overnight ahead of the incoming severe weather. A Wind Advisory was considered but will hold off at this time. There is the potential to reassess at the next forecast update later this morning. Meanwhile, an approaching shortwave across the lower Plains will move toward the Ohio Valley region tonight, with a strong mid-level jet on the order of 90 kts as a result of the proximity to the ridge of high pressure that has been stationed over Florida and the Bahamas. In conjunction, a deepening surface low will make its way from OK/AR toward IN/MI by this evening and tonight. The accompanying front will be the focus for a severe weather outbreak this evening and overnight, first originating around the Mississippi River basin and moving eastward through the evening. A strengthening 50-60 kt low level jet will move across the area during the evening hours, and convection originating in AR/LA moving eastward through MS will begin to grow upscale into a partially broken but mostly intact line by the time it reaches northwest Central Alabama around 4z/11pm. As mentioned in previous forecasts, there is a high potential for instances of line-embedded supercells to be tornadic as they enter the state, owing to modest CAPE values of 700 to 1000 J/kg along with low-level SRH of up to 400 m2/s2 and 0-6 km bulk shear values on the order of 60 kts. Cold air advection at the 500 mb level will aid in more robust updrafts, and a couple tornadoes occurring within this broken line of embedded supercells may potentially be more than just the garden-variety brief spinups usually seen with QLCS events. The greatest severe risk in Alabama currently falls from Tuscaloosa northward toward Tennessee and westward to Mississippi. Confidence has increased that areas such as the I-22 corridor from Jasper northwestward will be at greatest risk for tornadoes and damaging straight-line winds up to 60-70 mph. In the southwestern counties, the line will likely be more broken in nature than to the north, but guidance has shown CAPE values will likely be higher to the south. If any storms are able to take advantage of the higher CAPE values and slightly lower shear parameters, the tornado potential remains decently strong. As with any severe weather event in Alabama, especially those that occur overnight, it is of utmost importance to stay tuned to the evolution of the event in real-time and be prepared to take any necessary precautions to protect life in the event of impactful severe weather. Nocturnal severe weather, whether that be tornadoes or damaging winds, is unfortunately far too common across Alabama, and it is imperative to have safety plans in place in the event of a severe weather risk. As the event transitions eastward during the early morning hours, the overall severe potential looks to be lessened. Instability will remain present but a general lack of forcing over this part of the area will limit the overall severe threat going into the daylight hours Saturday morning. The storms tonight will not have much of an impact of Saturday's highs, as all of Central Alabama looks to remain in the mid 70s to mid 80s, a very warm and rain-free start to the weekend. 12 && .LONG TERM... (Saturday Night through Thursday) Issued at 312 AM CDT FRI MAR 24 2023 Another severe risk is in place for Sunday afternoon and evening across the southern half of Central Alabama. A warm front will drift northward Sunday, with the potential for strong to severe storms to develop during the afternoon and evening hours to the south of this boundary. A very moist airmass will be present south of the boundary, with a good amount of instability from Montgomery, Selma, and Auburn southward. This is more of a damaging wind and hail threat and the overall threat itself is more conditional owing to the exact placement of the boundary and the northward extent of the higher instability. Otherwise, Sunday into Monday will feature a decent chance of rainfall across the entire region. Another pulse of energy along the boundary will bring more rain to the area on Tuesday, although went with lower PoPs compared to Monday to reflect lesser confidence in both overall coverage and rainfall amount. Rainfall totals for the entire period Sunday through Tuesday currently look to be in the 1- 2" range along and south of I-20, with lesser amounts on the order of 0.25-0.5" further north and northwest in Central Alabama. Locally higher amounts of up to 2.5" may be possible along and south of I-85 based on current forecast trends, so minor puddling and ponding may be an issue in localized areas. Highs Tuesday and Wednesday will be in the upper 60s to mid 70s with lows in the 40s to 50s. Wednesday will be dry before another system slides through with more rain chances Thursday into Thursday night. 12 && .AVIATION... (12Z TAFS) Issued at 635 AM CDT FRI MAR 24 2023 Low clouds have pretty much filled in much of the state this morning or will be in the next hour. Generally MVFR to high end IFR conditions expected at most terminals through 14z. The restrictions will slowly decrease after 15z and VFR expected by 18 to 19z. Winds will remain southerly and increase to near 10kts will some gusts to near 20kts. Clearing in the afternoon will allow for plenty of destabilization for showers and storms to move into the area after 3 to 4z. Tried to time out the best signorine for the northern set of TAFS and added tempo wording in these areas. For the south went with Prob30 from 6 to 12z and will see if the trends can become a bit better in timing across MGM and TOI. 16 && .FIRE WEATHER... After a morning of low clouds and patchy to dense fog, we will dry up across the area. With this extra moisture in place across the area, RH values will only drop into the 35 to 45 percent range across southern and eastern portions of Central Alabama with southwesterly 20ft winds around 10 to 15 mph. Showers and storms will move through tonight into Saturday morning, with RH values falling into the 30 to 40 percent range Saturday afternoon with 20ft winds around 15 mph with higher gusts. Chances for showers and storms return late Saturday night and Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 82 60 80 52 / 10 100 20 20 Anniston 82 63 80 57 / 10 100 20 30 Birmingham 83 63 81 56 / 10 100 10 20 Tuscaloosa 85 63 82 55 / 10 100 10 20 Calera 83 64 82 58 / 10 100 20 30 Auburn 84 65 82 63 / 10 90 50 40 Montgomery 86 68 86 64 / 10 90 40 40 Troy 87 68 87 65 / 10 80 50 40 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...12 LONG TERM....12 AVIATION...16
Hazardous weather outlook, Mar 24, 3:59 AM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 359 AM CDT Fri Mar 24 2023 ALZ011>015-017>050-251200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 359 AM CDT Fri Mar 24 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Fog may reduce visibilities to 1 mile or less this morning for locations across the southern half of Central Alabama through 9 am. Locations include Montgomery, Selma, Wetumpka, Troy, Eufaula, and surrounding areas. Southerly winds will increase this evening, becoming sustained at 15 to 25 mph, with gusts up to 35 mph. Severe thunderstorms are possible from 10 PM tonight through 8 AM Saturday for much of Central Alabama. Tornadoes and damaging wind gusts are the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms remain possible through 8 AM Saturday morning. Severe thunderstorms are possible Sunday afternoon through Sunday night for the southern half of Central Alabama. Large hail and damaging wind gusts are the primary threats at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Friday night through Saturday morning, as well as on Sunday.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.